Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5634  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Articlesmenu-bullet Search Instructions Online Submission Subscribe Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (11 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 


  IN THIS Article
 ::  Abstract
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  Acknowledgments
 ::  References

 Article Access Statistics
    Viewed12085    
    Printed237    
    Emailed15    
    PDF Downloaded129    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


   
CASE REPORT
Year : 1991  |  Volume : 37  |  Issue : 3  |  Page : 181-2

Anaesthetic management of a patient with organophosphorus poisoning (a case report).


Department of Anaesthesiology, K. E. M. Hospital, Parel, Bombay, Maharashtra.

Correspondence Address:
Department of Anaesthesiology, K. E. M. Hospital, Parel, Bombay, Maharashtra.


  ::  Abstract

Anaesthesiologist may encounter problems while anaesthetising a patient following organophosphorus poisoning. These problems and the necessary precaution are described.

How to cite this article:
Tendolkar B A, Kamath S K. Anaesthetic management of a patient with organophosphorus poisoning (a case report). J Postgrad Med 1991;37:181


How to cite this URL:
Tendolkar B A, Kamath S K. Anaesthetic management of a patient with organophosphorus poisoning (a case report). J Postgrad Med [serial online] 1991 [cited 2021 Oct 23];37:181. Available from: https://www.jpgmonline.com/text.asp?1991/37/3/181/763




  ::   Introduction Top

With the easy availability of pesticides in the market cases of suicidal organophosphorus poisoning have increased many fold in the last few years. One such case that had to undergo an emergency surgery is described below along with the specific measures taken by the anaesthetist.

  ::   Case report Top

A male patient aged 27 years was admitted in the emergency ward following stab injury in the region of epigastrium. He had consumed 25 ml of organophosphorus compound (Tik 20) an hour prior to stabbing himself.
Emergency treatment for poisoning was given immediately, which consisted of infections of atropine sulphate and - pralidoxime (PAM)[3]. Gastric contents were aspirated using Ryle's tube. Lavage, however, was not given for the fear of gastric trauma following stab injury.
General condition of the patient was good. There were no signs of respiratory depression. Pupils were fully dilated. Pulse rate was 120/min with regular sinus, rhythm. Blood pressure recorded before induction was 140/90 min of Hg. A central venous line and urinary catheter was passed before induction in the operation theatre. Cardioscope was used to record electrocardiogram (ECG) throughout the procedure. Oral suctioning had to be done for removal of thick salivary secretions.
After three minutes of oxygenation induction was carried out with 2.5% thiopentone sodium and pailcuronium (8 mg). Sellick's manoeuvre was applied for intubation. Anaesthesia was maintained with O2, N2O with supplements of pancuronium. Diazepam 10 mg. was given after induction. Total duration of surgery was 1 hour for which 12 mg of pancuronium was required. Pulse and blood pressure were within normal limits. There were no dysarrhythillias seen during the entire procedure. Pupils remained well dilated throughout.
After operation, patient was shifted to an intensive care unit and kept oil respirator without an attempt to reverse with neostigmine. Patient extubated himself after half an hour. Phenobarbitone (100 mg) was given intramuscularly to reduce his restlessness and was repeated 8 hourly for 4 days.
The management for poisoning continued[2].

  ::   Discussion Top

Organophosphorus compounds phosphorylate the cholinesterase, an enzyme which hydrolyzes acetylcholine and leads to excessive parasympathomimmetic activity. When a patient with organophosphorus compound poisoning comes for surgery, the anaesthesiologist should first carry out thorough pre-induction examination. If anaesthesiologist feels that patient is not adequately treated then atropine and pralidoxime should be repeated. If patient is very restless then diazepam (10 mg) is advisable as pre-medication. Before induction Ryles tube aspiration and thorough oral suction must be done. As succinylcholine is contraindicated, non-depolarising muscle relaxant is used for itubation. Sellick's manoeuvre is advised for prevention of aspiration. Vecuronium may produce severe bradycardia so pancuronium remains the drug of choice. Requirement of muscle relaxant seems to be more due to high concentration of acetylcholine present in patient.
Inhalational agent like halothane should be used extremely carefully as chances of bradyarrhythmias are very high. Asystole and life-threatening bradycardia can occur without warning even if the patient has tachycardia. Recurrent bradyarrhythmias may be managed more easily 1 by inserting transvenous pacing electrode[1].
Sympathomimetics should be avoided as there is an increased susceptibility to ventricular fibrillation. Continuous cardioscope monitoring is essential. Drugs like ketamine hydrochloride and enflurane are contraindicated for fear of convulsions.
Reversal of muscle relaxant is not required as the level of acetylcholine is already very high. In fact it may accelerate the toxicity of organophosphorus compound. Patient should be kept on ventilator if breathing is inadequate. Postoperatively patient should he atropinised whenever pupils are constricted and atropinisation should be continued for seven days. Phenobarbitone or diazepam should be administered for 48 hours and pralidoxime 1 gm should be given 6 hrly for the first 24 hours [2].
Skeletal muscle weakness appears within first 4 days. The peripheral neuropathy after poisoning may become evident within two or five weeks. The low pseudo-cholinesterase levels may persist for 15 days to one month. So one should avoid succinylcholine during this period.

  ::   Acknowledgments Top

We thank the Dean of King Edward Memorial Hospital and Seth GS Medical College for permitting us to publish hospital data.

  ::   References Top

1. Dobb GJ In: “Wylie and Churchill-Davidson's a Practice of Anaesthesia.” HC Churchill Davidson, editor. 5th edition. London: Lloyd-Luke Medical Books Ltd. 1984, pp 347.  Back to cited text no. 1    
2.Golwalla AF, Golwalla SA. In: "Medicine for students. A Flandbook of Medicine for the Practitioner. 14th edition. Dr. AF Golwalla, Empress Court, Churchgate, Mumbai: 1988, pp 962.   Back to cited text no. 2    
3.Nicholson DP. The immediate management of overdose. Med Clin North Amer 1983; 67:1279-1293.   Back to cited text no. 3    

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow